APGAR Score Calculator

Calculate the APGAR score used to quickly assess newborn health at 1 and 5 minutes after birth. Score five categories: Appearance, Pulse, Grimace, Activity, and Respiration. Educational reference tool.

👶 Clinical Reference📐 APGAR = Sum of 5 categories (0-2 each)🏥 Health
Appearance (color)
Pulse (heart rate)
Grimace (reflex)
Activity (muscle tone)
Respiration
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
APGAR Score Calculator—APGAR = Sum of 5 categories (0-2 each)score 0-10

Step-by-Step Examples

Example 1
Healthy Newborn

Normal color (2), HR>100 (2), good reflex (2), active (2), good crying (2).

  • Total = 2+2+2+2+2 = 10
  • Maximum score — excellent newborn status
  • Most healthy newborns score 7-10
✓ APGAR = 10/10 (excellent)
Example 2
Moderate Concern

Body pink/extremities blue (1), HR<100 (1), weak cry (1), some flexion (1), slow breathing (1).

  • Total = 1+1+1+1+1 = 5
  • Moderately abnormal range, may need supportive care
  • Common to reassess at 5 minutes for improvement
✓ APGAR = 5/10 (moderate)
Example 3
Reassessment Improvement

1-minute score was 5, 5-minute reassessment shows improvement.

  • Color now normal (2), HR>100 (2), good reflex (2), active (2), crying well (2)
  • 5-minute total = 10
  • Improvement from initial assessment is a positive clinical sign
✓ 5-min APGAR = 10/10 (improved from 5)

Real-World Applications

Common Mistakes to Avoid

⚠️
Treating a single low score as definitively predictive

APGAR is a quick initial assessment, not a long-term predictor. Many infants with low initial scores go on to be completely healthy after appropriate intervention.

⚠️
Using this calculator as a substitute for trained clinical assessment

APGAR scoring requires hands-on clinical observation by trained healthcare providers — this tool is purely educational and not a diagnostic substitute.

⚠️
Forgetting that scoring is typically done at multiple time points

Standard practice includes both 1-minute and 5-minute scores (sometimes extended to 10 minutes if needed) to track trend and response to any interventions.

Frequently Asked Questions

What does APGAR stand for? ▾
Appearance (color), Pulse (heart rate), Grimace (reflex response), Activity (muscle tone), Respiration. Named after Dr. Virginia Apgar who developed the scoring system in 1952.
What is considered a normal APGAR score? ▾
7-10 is generally considered normal/reassuring. Scores of 4-6 are moderately abnormal and may indicate need for some assistance. Scores of 0-3 typically require immediate medical attention.
Does a low APGAR score mean long-term problems? ▾
Not necessarily — APGAR is a snapshot assessment of immediate newborn status, not a definitive predictor of long-term outcomes. Many factors influence long-term development.
When is APGAR scored? ▾
Standard practice is at 1 minute and 5 minutes after birth. If the 5-minute score remains low, scoring may continue at 5-minute intervals up to 20 minutes in some protocols.
Who performs APGAR scoring? ▾
Trained healthcare providers (typically nurses, midwives, or physicians) present at the delivery perform this standardized clinical assessment as part of routine newborn care.

Related Health Calculators